Alert archive / Montana / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Missoula, MT

July 20, 202115 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this fire weather watch at Jul 20, 2021, 1:19 PM MDT for 15 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Jul 22, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 20, 2021, 1:19 PM MDT (19:19 UTC)
In effect from
Jul 22, 2021, 12:00 PM MDT
Expired
Jul 21, 2021, 12:17 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 19 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS85 KMSO 201919
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
119 PM MDT Tue Jul 20 2021

IDZ102-220400-
/O.NEW.KMSO.FW.W.0009.210721T1800Z-210722T0400Z/
Palouse/Hells Canyon-
1219 PM PDT Tue Jul 20 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT WEDNESDAY...

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). 

* Impacts: The combination of gusty winds and low humidity will
  produce critical fire weather conditions.

* Winds: West to northwest 15 to 20 mph with gusts to 25 to 30 
  mph.
  

* Minimum humidities: 15 to 25 percent.

&&

$$

IDZ103-MTZ104>110-220400-
/O.NEW.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/
Clearwater/Nez Perce-Kootenai-Flathead/Glacier Park-West Lolo-
Salish and Kootenai Reservation-East Lolo-Bitterroot-
Deerlodge/West Beaverhead-
119 PM MDT Tue Jul 20 2021 /1219 PM PDT Tue Jul 20 2021/

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

* Affected area: Fire Zone 103 (Clearwater/Nez Perce). Fire Zone 
  104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire 
  Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai 
  Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 
  (Bitterroot). Fire Zone 110 (Deerlodge/West Beaverhead). 

* Impacts: The combination of gusty winds and low humidity may
  produce critical fire weather conditions.


* Winds: West 18 to 25 mph with gusts to 30 to 35 mph.
  

* Minimum humidities: 12 to 18 percent.

&&

$$
1 follow-up statement
206 
WWUS85 KMSO 211817
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1217 PM MDT Wed Jul 21 2021

MTZ110-230400-
/O.CAN.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/
/O.NEW.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/
Deerlodge/West Beaverhead-
1217 PM MDT Wed Jul 21 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...
...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Missoula has cancelled the Fire
Weather Watch. 

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). 

* Impacts: The combination of gusty winds and low humidity may 
  produce critical fire weather conditions. 

* Winds: Northwest 20 to 25 mph with gusts to around 35 mph.

* Minimum humidities: 10 to 15 percent.

&&

$$

IDZ103-MTZ104-106-108-109-211930-
/O.CAN.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/
Clearwater/Nez Perce-Kootenai-West Lolo-East Lolo-Bitterroot-
1217 PM MDT Wed Jul 21 2021 /1117 AM PDT Wed Jul 21 2021/

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Missoula has cancelled the Fire
Weather Watch. 

The cold front timing has slowed so the minimum humidity will not
be as dry. 

$$

MTZ105-107-230300-
/O.UPG.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/
/O.NEW.KMSO.FW.W.0010.210722T1800Z-210723T0300Z/
Flathead/Glacier Park-Salish and Kootenai Reservation-
1217 PM MDT Wed Jul 21 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire 
  Zone 107 (Salish and Kootenai Reservation). 

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 
  mph.

* Minimum humidities: 10 to 15 percent.

&&

$$

IDZ102-220400-
/O.CON.KMSO.FW.W.0009.000000T0000Z-210722T0400Z/
Palouse/Hells Canyon-
1117 AM PDT Wed Jul 21 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* Affected area:
   Fire Zone 102 (Palouse/Hells Canyon).

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: West to northwest 15 to 20 mph with gusts to 25 to 30 
  mph. 

* Minimum humidities: 15 to 20 percent.

&&

$$

MTZ111-230400-
/O.NEW.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/
East Beaverhead-
1217 PM MDT Wed Jul 21 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

* Affected area: Fire Zone 111 (East Beaverhead). 

* Impacts: The combination of gusty winds and low humidity may 
  produce critical fire weather conditions. 

* Winds: Northwest 20 to 25 mph with gusts to around 35 mph.

* Minimum humidities: 10 to 15 percent.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this fire weather watch went out at Jul 20, 3:54 AM MDT, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 3:54 AM MDT, 9 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
354 AM MDT Tue Jul 20 2021

.DISCUSSION...Little has changed with the upper level pattern as
southwest flow remains over western Montana and central Idaho
today. Waves of monsoonal moisture continue to rotate around the
ridge of high pressure anchored in the Four Corners region. A
shortwave of energy will move through the southwest flow aloft
this afternoon and evening to interact with the monsoonal
moisture, creating showers and thunderstorms. There is HIGH
confidence in thunderstorm development this afternoon across
southern Idaho County, Lemhi County and southwest Montana, then
shifting into west-central Montana this evening. Thunderstorms
could reach into northwest Montana as well, but given the best
forcing is expected further south, confidence in storms is lower
here. Dewpoints have risen into the 50s and 60s across much of
the area, and with abnormal amounts of atmospheric moisture in
place, storms today will be capable of producing very heavy rain
under their cores. Flash flooding remains a possibility for
localized flood prone areas, particularly across Lemhi County and
southwest Montana. In addition to rainfall, gusty outflow winds
will remain a concern with any storms that develop. The most
recent high resolution models show gust potential with storms up
to 50 mph.

Thunderstorm activity is expected to decrease from west to east
through the evening hours, with storms lingering along the
Continental Divide until shortly after sunset. Forecast models do
indicate the potential for another round of nocturnal storms late
tonight into Wednesday morning as a wave of energy moves through
the southwest flow aloft. Nocturnal storms look most likely after
midnight through north central Idaho. This activity will likely
shift into northwest Montana (generally from Missoula northward)
early Wednesday morning.

Wednesday still looks like a transition day as a cold front
approaches the region from the west. Drier air will begin to move
into far northwest Montana ahead of this feature, while moist air
remains in place across southwest Montana. More thunderstorms are
likely, with a few stronger storms anticipated as jet energy
punches into the region.

The cold front will move through the region on Thursday, bringing
breezy winds and much drier air. This very well could create
critical fire weather conditions across much of the region. A few
thunderstorms are possible once again, but should be mainly
limited to far southwest Montana.

&&

.AVIATION...Localized fog is possible this morning as the low
levels of the atmosphere have moistened up. Any fog that does
develop will likely be short lived, dissipating shortly after
sunrise. Smoke from local and regional wildfires will continue to
cause lowered visibility at area terminals today and into the
foreseeable future. Monsoonal moisture is expected to interact
with a wave of energy this afternoon and evening to produce
showers and thunderstorms across much of western Montana and
central Idaho. Confidence is HIGH that thunderstorms will be
relatively widespread across southern Idaho county, Lemhi County
and southwest Montana, spreading into west- central Montana this
evening. The main threats with storms will be locally very heavy
rain and gusty outflow winds, possibly approaching 45 kts. This
activity looks most likely around KSMN between 20/2100z and
21/0100z, KBTM between 20/2300z and 21/0200z and KMSO between
21/0000z and 21/0300z. KGPI has lesser chances of seeing a storm.
Storms will dissipate from west to east this evening. However,
another wave of energy is expected to initiate nocturnal
convection late tonight (after 21/0600z) across north central
Idaho, possibly shifting into portions of northwest Montana after
21/1200z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:14 PM MDTSpecial Weather StatementMSOMissoula46 min
Jul 20, 3:24 PM MDTSpecial Weather StatementMSOMissoula51 min
Jul 20, 3:25 PM MDTAreal Flood AdvisoryMSOMissoula56 min
Jul 20, 3:44 PM MDTSpecial Weather StatementMSOGranite31 min
Jul 20, 4:09 PM MDTAreal Flood AdvisoryMSOGranite4 hr
Jul 20, 4:19 PM MDTSpecial Weather StatementMSOPowell26 min
Jul 20, 4:27 PM MDTAreal Flood AdvisoryMSOGranite3 hr
Jul 20, 4:43 PM MDTAreal Flood AdvisoryMSOGranite110 min
Jul 20, 5:10 PM MDTSpecial Weather StatementMSOPowell20 min
Jul 20, 1:19 PM MDTRed Flag WarningMSOClearwater, Idaho, Latah, Lewis, Nez Perce33 hr

Nearby

Fire Weather Watches in Montana, 2021Fire Weather Watches in Idaho, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.